Alabama, 2010

Damaging Wind in Alabama, July 9, 2010

July 9, 2010 · NWS TAE · 1 event in 1 county or zone

A short-lived severe thunderstorm developed during the afternoon hours in association with an unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A short-lived severe thunderstorm developed during the afternoon hours in association with an unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 1:54 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 9, 1:54 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EDT FRI JUL 9 2010

...HEAT INDICES WILL REMAIN AROUND THE THREE DIGIT MARK EACH DAY
DESPITE THE INCREASING CLOUD COVERAGE AND RAIN CHANCES...

.SHORT TERM (TONIGHT-SUNDAY)...
INCREASING MOISTURE AND RAIN CHANCES ARE EXPECTED OVER THE WEEKEND
AS A FRONTAL BOUNDARY APPROACHES AND STALLS NEAR OR JUST NORTH OF
THE LOCAL AREA. THE LATEST SURFACE ANALYSIS SHOWED THIS FRONTAL
BOUNDARY EXTENDING SOUTHWEST OVER THE CENTRAL MS VALLEY AND A WEAK
TROUGH AHEAD OF IT JUST NORTH OF OUR CWA ACROSS CENTRAL GEORGIA AND
SRN ALABAMA. RECENTLY ANIMATED WATER VAPOR LOOP SHOWED THE UPPER
RIDGE WEAKENING OVER THE GULF COAST AS A SHORTWAVE TROUGH ASSOCIATED
WITH THE FRONTAL BOUNDARY TRANSLATES EAST TOWARD THE MID-ATLANTIC
/CAROLINA COAST.

THE MODELS REMAIN IN DECENT AGREEMENT OVER THE WEEKEND AND INDICATE
THE REGION UNDER PRIMARILY WEST AND NORTHWEST FLOW ALOFT WITH
SEVERAL WEAK IMPULSES PASSING NORTH OF THE CWA. THIS UPPER PATTERN
COMBINED WITH THE SURFACE FRONTAL BOUNDARY AND INCREASING DEEP LAYER
MOISTURE WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND STORMS
DEVELOPING OVER THE AREA EACH DAY. SURFACE DEWPOINTS ARE FORECAST TO
RISE INTO THE LOWER 70S COME TOMORROW...WHICH WILL LEAD TO BETTER
INSTABILITY AND HIGHER PROBABILITIES FOR STRONG TO ISOLATED SEVERE
STORMS (MAIN THREATS BEING WIND GUSTS AND SMALL HAIL).

ALTHOUGH THE INCREASING SHOWER/STORM COVERAGE WILL SLIGHTLY REDUCE
DAYTIME TEMPERATURES OVER THE CWA...A BLEND OF THE LATEST GUIDANCE
CONTINUES TO OUTPUT HEAD INDICES REACHING THE 100-105 RANGE EACH DAY
THROUGH THIS FORECAST PERIOD.

.LONG TERM...(SUNDAY NIGHT-FRI)...
THE FRONTAL BOUNDARY DISCUSSED ABOVE WILL DISSIPATE BY THE START OF
THE UPCOMING WORK WEEK. TYPICAL SUMMER PATTERN IS THEN ANTICIPATED
TO SET UP FOR MUCH OF NEXT WEEK. UPPER LEVEL RIDGING WILL BUILD BACK
OVER THE NORTHERN GULF COAST...AND THE SUBTROPICAL SURFACE RIDGE
HOLDS IN PLACE ACROSS THE FL PENINSULA AND EASTERN GULF. THE
FORECAST EACH DAY WILL BE CLOSE TO CLIMATOLOGY WITH A SCATTERING OF
MAINLY AFTERNOON AND EVENING SHOWERS/STORMS AND HIGH TEMPS IN THE
LOWER TO MIDDLE 90S. 00Z OPER GFS IS A BIT STRONGER WITH THE UPPER
RIDGE...ESPECIALLY DURING THE MID-WEEK PERIOD THAN THE ECMWF. WILL
RUN A BLEND OF THE TWO SOLUTIONS IN TERMS OF UPPER RIDGE
INFLUENCES...HOWEVER IF THE GFS SOLUTION WERE TO VERIFY...THEN
AFTERNOON STORM COVERAGE MAY BE A BIT MORE SUPPRESSED TUESDAY OR
WEDNESDAY.

OVERALL...NO SIGNIFICANT WEATHER IMPACTS ANTICIPATED DURING THE
UPCOMING WORK WEEK.

&&

.MARINE...
LIGHT TO MODERATE SOUTHWEST WINDS WILL PERSIST FOR THE NEXT SEVERAL
DAYS...WHICH WILL KEEP THE SEAS AT THREE FEET OR LESS. A WEAK
FRONTAL BOUNDARY WILL APPROACH THE AREA FROM THE NORTH OVER THE
WEEKEND BRINGING INCREASING MOISTURE AND RAIN CHANCES BACK ACROSS
THE WATERS. SEAS MAY BECOME CHOPPIER IN AND AROUND THE HEAVIER
SHOWERS AND STORMS THAT DEVELOP AS THIS FRONT APPROACHES.

&&

.AVIATION...
SCT SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP AND BECOME
MORE NUMEROUS ACROSS NORTHERN AND WESTERN PORTIONS OF THE CWA
...ALONG A WEAK TROF OF LOW PRESSURE OUT AHEAD OF THE APPROACHING
COLD FRONT...WHICH SHOULD IMPACT THE TERMINALS OVER THE WEEKEND. FOR
THE REMAINDER OF THIS AFTERNOON...THESE SHOWERS AND STORMS ARE
EXPECTED TO IMPACT THE DHN AND ABY TERMINALS...AND POSSIBLY ECP...
TLH...AND VLD BEFORE THE EVENING IS THROUGH. OVERNIGHT TONIGHT...
EXPECT PREVAILING VFR CONDITIONS...AND ON SATURDAY...EXPECT THE BULK
OF THE SHOWERS AND STORMS TO OCCUR AFTER 18 UTC.

&&

.FIRE WEATHER...
ALTHOUGH A FEW LOCATIONS ACROSS WELL INLAND AREAS OF THE FLORIDA BIG
BEND ARE APPROACHING 35 PERCENT RELATIVE HUMIDITY THIS AFTERNOON
...THE NEXT SEVERAL DAYS SHOULD BE QUITE A BIT MORE HUMID ACROSS THE
TRI-STATE AREA. CLOUDS AND RAIN CHANCES WILL ALSO BE ON THE INCREASE
OVER THE WEEKEND AS A COLD FRONTAL BOUNDARY APPROACHES FROM THE
NORTH. THIS BOUNDARY MAY STALL IN OUR VICINITY LATE IN THE WEEKEND
AND EARLY NEXT WEEK...WHICH SHOULD KEEP THE CHANCES FOR RED FLAG
CONDITIONS FAIRLY LOW THROUGH THE REST OF THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   75  93  75  93  75 /  10  60  40  60  20
PANAMA CITY   77  89  77  90  77 /  30  50  30  50  20
DOTHAN        75  95  75  95  76 /  50  70  40  50  20
ALBANY        75  94  76  95  76 /  40  70  40  50  20
VALDOSTA      74  93  75  93  74 /  10  60  40  60  20
CROSS CITY    72  93  75  91  74 /   0  30  20  50  20
APALACHICOLA  77  89  77  89  76 /  10  40  30  60  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GIBBS/GOULD/MROCZKA
Hazardous weather outlook, Jul 9, 3:24 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 AM EDT FRI JUL 9 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-101000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
524 AM EDT FRI JUL 9 2010 /424 AM CDT FRI JUL 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED LATE-DAY THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA ALONG AND AHEAD OF A WEAK SURFACE
TROUGH. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. MOST
OF THE SOUTHERN PART OF THE FORECAST AREA WILL BE RAIN-FREE. WHILE
IT WILL BE HOT...RELATIVE HUMIDITY LEVELS WILL REMAIN LOW ENOUGH
THAT THE HEAT INDICES WILL ONLY PEAK AROUND 100 DEGREES DESPITE
HIGH TEMPERATURES IN THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A COLD FRONT WILL SETTLE ACROSS THE SOUTHEASTERN STATES OVER THE
WEEKEND AND SUBSTANTIALLY INCREASE COVERAGE OF SHOWERS AND STORMS.
THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE STORMS IN THE FORM
OF WET MICROBURSTS. WITH INCREASING MOISTURE LEVELS...HEAT INDICES
WILL ALSO RISE. MAXIMUM AFTERNOON HEAT INDICES WILL BE AROUND 102
TO THE NORTH AND 105 OR A BIT HIGHER ACROSS MUCH OF NORTHWEST
FLORIDA AND ADJACENT SOUTHWEST GEORGIA. THIS INCLUDES THE AREAS
ALONG THE PANHANDLE COAST WHERE OIL SPILL CLEAN UP ACTIVITIES
CONTINUE. LOOKING AHEAD TO NEXT WEEK...TEMPERATURES WILL REMAIN A
FEW DEGREES ABOVE NORMAL WHILE RAIN CHANCES RETURN TO NORMAL OR
SLIGHTLY BELOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Special weather statement, Jul 9, 2:17 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT FRI JUL 9 2010

ALZ068-092100-
GENEVA-
317 PM CDT FRI JUL 9 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...

* UNTIL 400 PM CDT

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF GENEVA...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON

The radar

The Eglin Afb radar (KEVX), 53 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
July 9, 2:42 PM CST
Where
Geneva County, 0.91 mi NW of Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.040, -85.880

A couple of trees were blown down in Geneva. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251268.